Family and Caregiver Schizophrenia Discussion Forum

Managing Medication Side Effects

#1

Hey y’all,

How do you manage medication side effects? When do they become a “problem” versus when do you try to treat the side effects?

My husband’s usual medication has been increased in response to his latest symptoms. He is taking twice the dose of Latuda and Trileptal that he was taking last month, with his dr. on standby if it needs to be adjusted again. The good news: it’s working. His dr. knows what she’s doing, and he’s responded really, really well to the increased dose. His mood & delusions have stabilized and evened out, he’s significantly less agitated, and has been able to get his schedule back on track.

The kicker now is the side-effects of the increased meds. The one that’s the most difficult for him is digestive issues. He’s having a hard time eating enough and staying hydrated. Does anyone have any suggestions?

0 Likes

#2

That doesn’t seem like the common side effects of these types of medication, but it is certainly possible what he is experiencing is just that.

From my experience with my diagnosed brother,
The basics are what help the most:
Exercise, diet and a healthy daily routine.
If the digestive problems are bad enough that your husband needs to seek out relief, I would suggest that he start putting together a strict diet that consists of pre-planned meals.
That’s a really difficult kind of lifestyle change for most, so it’s usually best to try to break it down into smaller, easier stages.

For example,
My brother had problems with acid reflux and frequent vomiting for a long time. The obvious suspect in that situation was his dependency on fast food (which made up the vast majority of his diet). Super high fat, sodium and preservatives were clearly not going to help, and were probably the cause of the problem.
But it took a lot of effort, time and a change in lifestyle to get away from fast food.
Eventually, he moved back in with our mom and began eating mostly home-cooked meals with things like preservatives almost eliminated and fat and sodium reduced significantly. He recovered in a matter of weeks and hasn’t had a problem with it since.

That was a big revelation to me, because my brother had been very certain that his medication was causing these problems. The same for weight gain, lack of energy, etc…
Now, it’s apparent that his medication does play a role in these issues, but a healthy diet, daily exercise and a reasonable sleep schedule have made massive improvements in every category.

That’s why I know refer to those things as “doing the basics”. Not because they’re easy, but because they can ease, or fix all kinds of problems.

2 Likes

#3

@wreklus Thanks for your response! Maybe we should contact his doctor about this issue. My husband seems to have a “sensitive” digestive system – he has acid reflux, his stomach is easily upset, blood in his stool, etc. He’s been concerned enough in the past that he’s seen doctors, and multiple doctors have checked him out with varying degrees of thoroughness (including a colonoscopy last year) and said he’s clear, and that discomfort is probably just stress-related IBS.

Anyway, sorry for the TMI, but the increased doses of his medicine seem to be giving him really bad diarrhea. Due to his history of issues, we are already doing meal prep, and trying to get a good balance of vegetables, fiber, & protein. I just am not sure if anyone else has encountered this as a side effect?

0 Likes

#4

Glad to hear you are working together to tackle healthy goals! It is well worth the extra effort!
Considering the fact that your husband is doing better with medication than without, it’s probably better to seek healthy habits that also minimize side effects before altering medication.
Added bonus, living a healthy lifestyle makes it easier for your doctor to determine the impact medication changes makes.

Some TLDR content:

Blood in stool and other digestive symptoms can actually be caused by a -ton- of contributing factors.
Ulcers, hernia, hemmeroids, sensativity to medication, “thin” blood… Probably more…
It’s often a case of having to eliminate as many variables as possible until you can narrow the cause down to one (or a few) specific sources.

In addition to diet, it might be a good idea to keep exercise light, but frequent for a while.
I’ve had a ton of adverse health effects from over-working myself with high intensity weightlifting (mostly injuries, but I have had similar TMI problems from it as well).
It has paid off for me to focus more on cardio and protect myself from injury while simultaneously adjusting my diet to get better results. But to make it work, I had to undo -years- of progress toward muscle gain and am -still- trying to catch up to where I was in both size and strength.
The same applies to minimizing side effects from medication; it is necessary to look at how lifestyle might be contributing to issues, rather than coping. Often, those lifestyle changes are frustrating and difficult to make stick.

0 Likes